MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE II®, SYSTEM CONTROLLER; VENTRICULAR (ASSIST) BYPASS
Model Number 103696
Medical Device Problem Codes Mechanical Problem (1384); Device Difficult to Setup or Prepare (1487)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/13/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Section d4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported the patient had green drainage from the cable which connects from power to the driveline.The patient went to the emergency department, where a system controller exchange was attempted, however the red button to release the driveline was stuck.Despite attempting to manipulate the system controller and increase pressure, the site was unable to perform a system controller exchange.Log file review was requested which showed no unusual events.On (b)(6) 2025, the system controller was disassembled in order to access the locking mechanism.The driveline grommet was removed to better apply alcohol to loosen up the driveline connector.The driveline was removed and reconnected to a new system controller.The pump resumed normal operation.There was no adverse patient impact due to this event.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported events of green fluid on the power cables, and the driveline¿s release button being difficult to engage, were confirmed via evaluation of the returned system controller (serial number: (b)(6).A small puncture was observed on the black power cable¿s outer jacket with traces of fluid around it underneath a taped area.The returned system controller underwent functional testing and operated a mock loop as intended despite the fluid ingress.The system controller was connected to a mock circulatory loop and operated the system as expected for an extended period of time.The observed fluid ingress did not affect the functionality of the system controller.Following functional testing, the cable jackets were stripped, and fluid ingress was observed throughout both cables.The small puncture in the black cable could have allowed fluid to accumulate within the cables and system controller.Additionally, extensive fluid ingress was observed within the system controller¿s subassembly components, including the bulkhead connector of the system controller.Fluid ingress within the bulkhead of the controller was consistent with the reported difficulty disconnecting the driveline from the controller.The root cause of the driveline¿s release button being difficult to engage was determined to correlate to fluid ingress within the controller.However, the root causes of the fluid ingress within the system controller, or the damage to the black power cable which could have allowed fluid to accumulate, were unable to be conclusively determined through this analysis.The patient remains ongoing on heartmate left ventricular assist system (lvas) support with no further issues reported.Additionally, during investigation damaged bend reliefs of both power cables was found the device history records were reviewed for the system controller (serial number: (b)(6) and found to have passed all manufacturing and qa specifications.The heartmate ii patient handbook instructs users to never submerge their equipment, including their system controller, underwater.The patient handbook also instructs users to never expose their equipment to liquids or fluids of any kind.The heartmate ii patient handbook section 10 ¿safety checklists¿ instructs users to regularly inspect their equipment for damage, and to obtain replacements if needed.The patient handbook cautions users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The device history records were reviewed for the system controller (serial number: (b)(6) and found to have passed all manufacturing and qa specifications.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE II®, SYSTEM CONTROLLER
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
fredric gold
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key23745086
Report Number2916596-2025-07534
Device Sequence Number12876750
Product Code DSQ
UDI-Device Identifier00813024011286
UDI-Public(01)00813024011286(10)7853323(17)231206
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 01/30/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date12/06/2023
Device Model Number103696
Device Catalogue Number103696
Device Lot Number7853323
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/21/2025
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/13/2025
Supplement Date Received by Manufacturer01/29/2026
Initial Report FDA Received Date12/08/2025
Supplement Report FDA Received Date01/30/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/06/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age55 YR
Patient SexMale
Patient Weight104 KG